MAUDE Adverse Event Report: CORDIS CORPORATION POWERFLEXPRO 6MM8CM 135; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION POWERFLEXPRO 6MM8CM 135; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4400608X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/29/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: amplaze guide wire.Complaint event summary: a powerflex pro (6mm x 8cm x 135cm) balloon catheter was used for dilatation.The balloon was inflated to ten atmospheric pressure (10 atm) without difficulty; however, burst at pressure fifteen (15 atm).The pwerflex pro was then replaced with a new powerflex pro balloon to dilate, and a smart stent was implanted.There was no reported patient injury.The patient had a history of left iliac vein compression syndrome with 100% occlusion.The device was used for a chronic total occlusion (total occlusion >3 months) in the iliac vein.The access site location was the left femoral vein, and a non-cordis guide wire was used over the occlusive segment.The product was of normal appearance when removed from its packaging.The device prepped normally (i.E.Maintained negative pressure).There was no difficulty removing the product from the hoop, the protective balloon cover, the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.Non-cordis contrast media was used with a 1:1 contrast to saline ratio.A non-cordis inflation device was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve.The device did not have to pass through a previously placed stent.The balloon did not inflate normally.The product was removed intact (in one piece) from the patient.There were no other anomalies noted when the device was removed from the patient.The product was not returned for analysis.A product history record (phr) review of lot 82163964 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ could not be confirmed as the device was not returned for analysis.The exact cause could not be determined.Vessel characteristics of 100% occlusion may have contributed to the reported event.It is likely upon attempt to cross this vessel damage to balloon material occurred.However, without the return of the product for analysis, it is difficult to draw a clinical conclusion between the device and the reported event.According to the safety information in the instructions for use ¿if resistance is met during manipulation, determine the cause of the resistance before proceeding.Balloon pressure should not exceed the rated burst pressure.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence), will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over pressurization.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.Prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
 
Event or Problem Description
As reported, a powerflex pro (6mm8cm 135) balloon catheter was used for dilatation.The balloon was working at 10 atmospheric pressure (atm), burst pressure at 15 atm.The balloon burst.The pressure pump was filled to 6 atm was broken, then replaced with a 6*60mm, 10*60, and 12*40mm powerflex pro balloon to dilate, and a 14*80 smart stent was implanted.There was no reported patient injury.The product will be returned for analysis.The patient had a history of left iliac vein compression syndrome with 100% occlusion.The left thigh vein was punctured and a non-cordis guide wire was used over the occlusive segment.The product looked normal when removed from its packaging.The device prepped normally (i.E.Maintained negative pressure).The access site location was the left femoral vein.There was no difficulty removing the product from the hoop, the protective balloon cover, the stylet or any of the sterile packaging components.There were no kinks nor other damages noted prior to inserting the product into the patient.Vispaque contrast media was used.The contrast to saline ratio was 1:1.A non-cordis inflation device was used.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve.The device was used for a chronic total occlusion (total occlusion >3 months) in the iliac vein.The device did not have to pass through a previously placed stent.The balloon did not inflate normally.The product was removed intact (in one piece) from the patient.There were no other anomalies noted when the device was removed from the patient.
 
Additional Manufacturer Narrative
Complaint conclusion: a powerflex pro 6mm x 8cm x 135cm balloon catheter was used for dilatation.The balloon inflated at ten atmospheric pressure; however, the balloon burst at 15 atmospheres (atm).The pressure pump filled to six atm was broken, then replaced with a 6 x 60mm, 10 x 60mm, and 12 x 40mm powerflex pro balloon to dilate, and a 14 x 80 smart stent was implanted.There was no reported patient injury.The device was used for a chronic total occlusion (total occlusion >3 months) in the iliac vein.The patient has a history of left iliac vein compression syndrome with 100% occlusion.The left femoral vein was punctured and a non-cordis guide wire was used over the occlusive segment.The product appeared normal when removed from its packaging.The device was prepped normally (i.E.Maintained negative pressure).There was no difficulty removing the product from the hoop, the protective balloon cover, the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.Non-cordis contrast media was used at a 1:1 ratio.A non-cordis inflation device was used.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve.The device did not have to pass through a previously placed stent.The balloon did not inflate normally.The product was removed intact (in one piece) from the patient.There were no other anomalies noted when the device was removed from the patient.The device was returned for analysis.A non-sterile powerflex pro 6mm x 8cm x 135cm pta balloon catheter was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon appeared to have been previously inflated.Blood residue was observed inside the balloon.The device was thoroughly inspected, and no anomalies were noted.Functional analysis was performed, a lab inflator/deflator device was attached to the inflation lumen of unit and pressure was applied.Leakage was noted on the balloon¿s proximal area.Sem analysis revealed the balloon leakage was caused by a rupture on the balloon surface.The inner surface presented no anomalies adjacent to the rupture.The outer surface presented evidence of bulged/peeled off material, punctures/holes and scratch marks near the rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It appears the balloon material near the rupture was torn with a sharp object from the outside of the balloon.A product history record (phr) review of lot 82163964 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ was confirmed through analysis of the returned device.The exact cause of the burst could not be determined during analysis.Based on the information available for review, vessel characteristics of a chronically occluded vessel may have contributed to the burst as evidenced by bulged/peeled off material, punctures/holes and scratch marks adjacent to the rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is likely that the same cause of the stated balloon defects also caused the balloon burst.According to the safety information in the instructions for use, ¿balloon pressure should not exceed the rated burst pressure.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence), will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over pressurization.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.Prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.The powerflex pro pta catheter is intended to dilate stenoses in iliac, femoral, ilio-femoral, popliteal, infra popliteal and renal arteries and for the treatment of obstructive lesions of native or synthetic arteriovenous dialysis fistulae.The device is also indicated for post-dilation of balloon-expandable and self-expanding stents in the peripheral vasculature.¿ therefore, as this device appears to have been used in a vein it can be considered off-label usage.Neither the phr nor the information available suggests a design or manufacturing related cause for the reported event; therefore, no corrective/preventive action will be taken at this time.

Brand Name
POWERFLEXPRO 6MM8CM 135
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key9182747
Report Number9616099-2019-03271
Device Sequence Number2591643
Product Code LIT
UDI-Device Identifier20705032059562
UDI-Public20705032059562
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K112797
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2021
Device Model Number4400608X
Device Catalogue Number4400608X
Device Lot Number82163964
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/14/2019
Initial Date Received by Manufacturer 09/16/2019
Supplement Date Received by Manufacturer10/14/2019
Initial Report FDA Received Date10/11/2019
Supplement Report FDA Received Date11/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Weight61